Kansas, 2020Tornado and Flash Flood in Kansas, June 21, 2020
June 21, 2020 · NWS GLD · 13 events in 5 counties and zones
Unorganized supercells formed along the dry line in Wallace/Logan counties and moved east into an increasingly unstable air mass. As the cells moved east, they merged into a line that extended from Greeley County to Sheridan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $10
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unorganized supercells formed along the dry line in Wallace/Logan counties and moved east into an increasingly unstable air mass. As the cells moved east, they merged into a line that extended from Greeley County to Sheridan County. The storms from this event produced a landspout tornado near Hoxie, KS, up to ping pong sized hail, and flash flooding in Grinnell, KS with a vehicle stuck in the water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 12:48 PM CST, 2 minutes earlier.
Area forecast discussion, Jun 21, 12:48 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1248 PM MDT Sun Jun 21 2020
.SHORT TERM...(Through Tonight)
Issued at 1245 AM MDT Sun Jun 21 2020
As of 12:00 pm MDT, updrafts have begun to develop along the
dryline in Wallace/Logan counties. Thus far, updrafts have
remainded relatively disorganized, however, as updrafts unzip
further east along the dryline -- in an increasingly unstable
airmass (mlcape 3500-4500 J/kg), damaging winds and large hail
will become increasingly likely. Expect activity to propagate
ESE-SE toward Garden City/Dodge City/Hays by 00Z.
.LONG TERM...(Wednesday through Sunday)
Issued at 251 AM MDT Sun Jun 21 2020
By the midweek timeframe, both the latest GFS/ECMWF do show a
building amplified upper ridge over the Rockies that will finally
push eastward, and begin to move the cutoff low that has been
sitting over the Great Lks/eastern Canada area. The two models do
begin to differ as to the strength of the ridge as it moves into
Plains region before breaking down ahead of a strong shortwave.
This system will work into the Pacific NW late Wednesday night,
shifting into the northern Rockies/Plains Thursday night, moving
towards the northern Mississippi Valley/Great Lks by Friday. The
timing of the trailing surface front that moves across the CWA will
be the main factor for the wx going into the upcoming weekend. The
GFS is a bit slower transitioning it thru the CWA versus the ECMWF
on Fri/Fri night. Zonal flow at 500 mb is going to transition to a
nosing ridge building off the central Rockies over the weekend. With
the inconsistency, will be staying close to the ECMWF. This will
push the front thru quicker, allowing for a faster warmup this
coming weekend.
For precip, will continue with mention of sl chance/low chance pops
for rw/trw Wednesday thru Friday, with dry/hot wx for the weekend.
PW values still indicating the potential for locally heavy rainfall.
High temperatures in the Wed-Sun timeframe will range from around
90F midweek, low to mid 90s Thursday, upper 80s Friday but could
shift higher/lower due to the affects of the frontal timing into the
region. By going with more of the ECMWF, highs Saturday will reach
into the lower to mid 90s, and to end of the upcoming weekend, upper
90s to around 100F on Sunday. Lows will trend upwards as well with
low to mid 60s to start, ending with mid 60s to lower 70s over the
weekend.
With the increased drier/hotter conditions expected for the upcoming
weekend, Fire Wx concerns do crop up. Winds for both days look to
top off in the 20-30 mph range for the afternoon hrs, but low RH
coverage only hits portions of NE Colorado Saturday, but expands
from areas along west of Hwy 25 by Sunday. Afternoon winds for
Thursday and Friday do hit criteria at this time with at least gusts
in the mid 20s mph range, but RH does not.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Jun 21 2020
VFR conditions are anticipated to prevail through the TAF period.
Although an isolated thunderstorm cannot be ruled out this
afternoon -- activity is anticipated to remain south and east of
the GLD/MCK terminals. NW winds will increase to 15-25 knots late
this afternoon, veering to the N and decreasing to 10-15 knots AOA
sunset this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...JN
AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 9:02 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.
Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.
.SPOTTER INFORMATION STATEMENT...
Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.
Vincent
In the hours before
Special weather statement, Jun 21, 12:22 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM CDT Sun Jun 21 2020
KSZ028-211900-
Logan KS-
122 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Russell Springs, or 24 miles northwest of Scott State
Lake, moving southeast at 5 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Russell Springs.
LAT...LON 3890 10141 3904 10126 3891 10082 3870 10082
3870 10119
TIME...MOT...LOC 1821Z 304DEG 5KT 3893 10125
VincentEvent by event
11 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
Flash Flood, Gove
- When
- June 21, 12:50 PM CST to 1:55 PM CST
- Where
- Gove County, 1.29 mi S of Grinnell
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10
- Reported by
- 911 Call Center
- Coordinates
- 39.111, -100.628
Gove County Dispatch reported approximately 10 inches of water under the I-70 overpass at mile marker 86. A vehicle was reported to be stuck in the water. Flash flooding occurred due to training of cells within a line moving NE and then the line pushed east out of the area around an hour later. Damage costs to the vehicle are unknown.
Hail, Logan
- When
- June 21, 12:53 PM CST
- Where
- Logan County, 11.79 mi N of Elkader
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.950, -100.852
Storm Chaster reported ping pong ball sized hail falling on US 83.
Hail, Gove
- When
- June 21, 1:04 PM CST
- Where
- Gove County, 1.32 mi S of Grinnell
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.111, -100.628
Quarter sized hail reported at exit 86 (KS-216) on I-70.
Hail, Gove
- When
- June 21, 1:04 PM CST
- Where
- Gove County, 0.69 mi S of Grinnell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -100.630
Spotter reported ongoing quarter sized hail.
Hail, Gove
- When
- June 21, 1:14 PM CST
- Where
- Gove County, 1.41 mi SSW of Grinnell
- Measured
- 1.5 in hail
- Reported by
- 911 Call Center
- Coordinates
- 39.112, -100.641
Officer reported quarter to ping pong ball sized hail at mile marker 85 on I-70.
Hail, Gove
- When
- June 21, 1:16 PM CST
- Where
- Gove County, 4.22 mi S of Grinnell
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.069, -100.628
Pea to nickle sized hail reported.
Hail, Logan
- When
- June 21, 1:18 PM CST
- Where
- Logan County, 9.82 mi S of Oakley Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -100.851
Logan County EM reported ongoing quarter sized hail.
Hail, Sheridan
- When
- June 21, 1:45 PM CST
- Where
- Sheridan County, 2.49 mi SE of Seguin
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.301, -100.553
Tornado, Sheridan
- When
- June 21, 1:50 PM CST to 2:10 PM CST
- Where
- Sheridan County, 6.96 mi NNE of Hoxie to 5.28 mi WSW of Lucerne
- Rating
- EF0
- Path length
- 5.82 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.447, -100.397
A well documented landspout tornado occurred in Sheridan County. Numerous calls and reports were received. However, looking at the photographic and radar evidence, this appears to be one long-lived and slow moving landspout. A center pivot was overturned in a field and this is the only known damage from this event. As a result, an EF-0 rating was assigned with winds likely around 80 mph with this particular tornado.
Hail, Sheridan
- When
- June 21, 2:05 PM CST to 2:17 PM CST
- Where
- Sheridan County, 0.8 mi NNW of Hoxie
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.360, -100.437
Quarter to half dollar sized hail was ongoing at time of report with an estimated duration of 12 minutes as of call time. The caller also reported seeing a landspout tornado on the ground north of Hoxie.
Hail, Wichita
- When
- June 21, 2:20 PM CST
- Where
- Wichita County, 1.59 mi N of Marienthal
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 38.503, -101.220
Hail, Norton
- When
- June 21, 3:00 PM CST to 3:15 PM CST
- Where
- Norton County, 4.82 mi S of Norton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.761, -99.889
Trained spotter reported ongoing half dollar sized hail that had been falling for approximately 15 minutes duration.
Hail, Norton
- When
- June 21, 3:20 PM CST to 3:25 PM CST
- Where
- Norton County, 1.11 mi SW of Norton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.821, -99.897
Multiple callers reported a brief hail shower less than one minute in duration from 3/8 inch to 1 inch in size.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Alabama, June 21 to 23, 20201 death · 50 kt wind · 10 events
- Heat in Arizona, June 21, 20201 death · 1 event
- Flash Flooding and Flooding in Iowa, June 21 to 24, 2020$402,000 · 1 in hail · 53 events
- Flood and Hail in Kansas, June 21, 2020$100,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, June 21, 2020$260,000 · 55 kt wind · 3 events
- Damaging Winds in Georgia, June 21 to 23, 2020$152,000 · 55 kt wind · 13 events
- Flash Flood and Flood in Kansas, June 21 to 22, 2020$25,000 · 3.25 in hail · 33 events
- Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020$66,000 · EF0 · 12 events
- Flooding and Damaging Winds in Massachusetts, June 21, 20201 injured · $38,000 · 56 kt wind · 10 events
- Damaging Winds in Pennsylvania, June 21, 2020$62,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, June 21, 2020$31,000 · 1 in hail · 10 events
- Damaging Winds in Ohio, June 21, 2020$19,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901583, 901537, 901539, 901541, 901549, 901545, 901546, 901554, 905190, 901574, 901577, 901579, 901581.